Texas, 2007Hail in Texas, March 21, 2007
March 21, 2007 · NWS LUB · 3 events in 3 counties and zones
Scattered thunderstorms impacted the west Texas South Plains region during the evening hours of the 21st. A few of these storms became severe and produced large hail up to the size of half dollars.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms impacted the west Texas South Plains region during the evening hours of the 21st. A few of these storms became severe and produced large hail up to the size of half dollars. No damage was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 21, 2:48 PM CST, 4 hours 21 minutes earlier.
Area forecast discussion, Mar 21, 2:48 PM CST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
348 PM CDT WED MAR 21 2007
.SHORT TERM...
THE POTENTIAL FOR ISOLATED STORMS REMAINS THE FOCUS OF ATTENTION FOR
THIS UPDATE.
THE MOISTURE GRADIENT APPEARS TO BE TIGHTENING OVER THE FA THIS
AFTERNOON...AS SHALLOW MOISTURE CONTINUES TO MIX ON THE CAPROCK.
SATELLITE/RADAR TRENDS SUGGEST MODERATE FORCING/DEEP LIFT SPREADING
OVER MUCH OF EASTERN NEW MEXICO ATTM...WITH MID LEVEL ACCUS/VIRGA
SHOWERS DEVELOPING IN THE DRY AIR WEST OF THE DRYLINE. A 20Z
SOUNDING FROM REESE CENTER /COURTESY THE WEST TEXAS MESONET/
INDICATED A WEAKENING CAPPING INVERSION WITH MODERATE INSTABILITY.
SINCE ASCENT WILL CONTINUE TO INCREASE THROUGH THE EVENING AS THE
INFLUENCE AN INCOMING SHORTWAVE TROUGH/WIND MAX INCREASES...ISOLATED
STORMS SHOULD EMERGE FROM THE MID LEVEL CONVECTION OUT WEST AS SAID
FORCING OVERSPREADS BETTER MOISTURE. ANY STORMS THAT INITIATE...WILL
PRESENT A THREAT OF SEVERE WIND/HAIL. DEEPLY MIXED PBLS WILL PRESENT
A THREAT OF DOWNBURSTS.
THE CHANCE OF CONVECTION WILL INCREASE THROUGH EARLY THURSDAY...AS
WELL DEFINED BAROCLINIC LEAF-LIKE FEATURE NOW SEEN IN VAPOR IMAGERY
OVER NORTHWESTERN MEXICO PROPAGATES TOWARD THE REGION. INCREASED
FORCING FOR ASCENT IN DIFFLUENT FLOW WILL PROVIDE A GOOD CHANCE OF
RAIN/STORMS BY MIDDAY THURSDAY. HOWEVER...INSTABILITY APPEARS TO BE
SOMEWHAT LIMITED...THUS PERHAPS A LESSER THREAT OF SEVERE.
.LONG TERM...
FOCUS OF FORECAST WAS ON RAIN CHANCES AND SEVERE WEATHER THREAT WITH
APPROACH OF STORM SYSTEM TO CLOSE OUT THE WORK WEEK AND HEAD INTO
THE WEEKEND. MODELS ARE IN GOOD AGREEMENT THAT JET ENERGY DIVING
DOWN THE BACK SIDE OF UPPER LOW ACROSS SOUTHERN CA WILL CAUSE
STORM TO CONTINUE TO DIG SOUTH OFF THE BAJA BEFORE MOVING MORE
EASTWARD BY LATE THURSDAY INTO FRIDAY. THEN...AS IS OFTEN THE CASE
WITH A CUTOFF SYSTEM...MODELS DIVERGE WITH THE SPEED AND TRACK OF
SYSTEM ALTHOUGH THERE IS A GENERAL CONSENSUS THAT IT WILL MOVE TO
THE NORTHEAST...PASSING THROUGH NEW MEXICO SATURDAY. ECMWF IS
FARTHEST WEST AND QUICKEST WITH THE LOW...WITH WRF-NMM AND DGEX
SLOWEST AND FARTHEST SOUTH. HAVE CONTINUED WITH THE MIDDLE OF THE
ROAD SOLUTIONS. THIS WILL BRING THE BEST UPPER-LEVEL SUPPORT
ACROSS THE CWFA LATE FRIDAY INTO SATURDAY. GIVEN ABUNDANT PACIFIC
AND GULF MOISTURE IN PLACE /WITH PWATS AROUND 1.00 INCH+ PROGGED/
THIS APPEARS TO BE THE BEST WINDOW FOR HEAVY RAINFALL...ALTHOUGH
UNCERTAINTY IN TRACK STILL MAKE EXACT LOCATION OF HEAVIEST
RAINFALL TOUGH TO PINPOINT. NONETHELESS...HAVE ADDED A MENTION OF
HEAVY RAIN IN THE GRIDS FRIDAY NIGHT AND SATURDAY MORNING SINCE
SOME LOCATION COULD RECEIVE A COUPLE OF INCHES.
BEFORE THEN...ONE OR MORE SHORTWAVES WILL LIKELY ROTATE AROUND THE
UPPER LOW...BRINGING BETTER CHANCES OF SHOWERS/STORMS WITH THEIR
PASSAGE. HOWEVER...TIMING/RESOLUTION OF THESE WAVES ARE DIFFICULT.
STILL...DOES APPEAR ONE WAVE MAY BE EXITING THE REGION THURSDAY
EVENING/FRIDAY MORNING...LEAVING A POSSIBLE LULL IN ACTIVITY. RAIN
CHANCES WILL THEN BE ON THE INCREASE FRIDAY AS INCREASINGLY
DIFFLUENT FLOW ADVANCES TOWARD THE REGION. ADDITIONALLY...DEEP LAYER
SHEAR WILL REMAIN SUFFICIENT FOR ORGANIZED CONVECTION FRIDAY.
HOWEVER...THERE IS UNCERTAINTY IN THE EXACT AMOUNT OF INSTABILITY
WITH EXTENSIVE CLOUD COVER AND POSSIBLE PRECIPITATION ONGOING.
THUS..CONFIDENCE IN WIDESPREAD SEVERE CONVECTION NOT HIGH AND HAVE
LEFT OUT OF GRIDS FOR NOW.
STORM SYSTEM SHOULD FINALLY BE EXITING WEST TEXAS SUNDAY...WITH
RESIDUAL UPPER TROUGH SWINGING EAST OF THE AREA BY LATE SUNDAY.
HAVE EXTENDED SLIGHT CHANCE OF STORMS ACROSS THE EASTERN ZONES
THROUGH SUNDAY AFTERNOON. EXPECT RELATIVELY QUIET AND WARM
CONDITIONS TO BEGIN THE NEXT WORK WEEK...WITH RETURNING LOW-LEVEL
MOISTURE BY THE MIDDLE OF THE WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 46 68 46 67 49 / 20 40 30 60 70
TULIA 54 70 53 70 53 / 20 50 30 60 70
PLAINVIEW 56 67 57 70 55 / 30 50 40 60 70
LEVELLAND 56 66 55 69 53 / 40 50 40 60 70
LUBBOCK 58 69 57 70 56 / 40 50 40 60 60
BROWNFIELD 58 67 57 70 55 / 40 50 40 60 60
CHILDRESS 60 73 58 74 57 / 30 50 40 50 60
SPUR 60 70 60 72 59 / 30 50 40 50 60
ASPERMONT 59 71 60 72 59 / 30 50 40 50 60
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
20/23
Hazardous weather outlook, Mar 21, 5:34 PM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
634 PM CDT WED MAR 21 2007
TXZ021>044-222345-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
634 PM CDT WED MAR 21 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TONIGHT
CONVECTIVE
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS
EVENING. THE CHANCE FOR THUNDERSTORM DEVELOPMENT WILL INITIALLY
EXIST OVER THE CENTRAL SOUTH PLAINS...THEN SPREADING EASTWARD
TOWARD THE EXTREME SOUTHEASTERN PANHANDLE AND THE ROLLING PLAINS
BY EVENING. SHOULD THUNDERSTORMS FORM...THE COMBINATION OF
ATMOSPHERIC INSTABILITY AND WINDS ALOFT MAY SUPPORT SUPERCELLS.
LARGE HAIL AND LOCALLY DAMAGING WINDS WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORM CHANCES WILL PERSIST THURSDAY THROUGH FRIDAY...THEN
BECOME MORE NUMEROUS FRIDAY NIGHT THROUGH SATURDAY. ISOLATED
SEVERE STORMS WILL BE POSSIBLE LATE FRIDAY OVER THE SOUTHERN
PORTIONS OF THE OUTLOOK AREA. HOWEVER...THE THREAT FOR HEAVY
RAINFALL INCREASE MUCH OF THE REGION FRIDAY NIGHT INTO SATURDAY AS
ABUNDANT MOISTURE IS DRAWN INTO WEST TEXAS. CONCERNS FOR LOCALIZED
FLASH FLOODING ARE EXPECTED TO INCREASE.
.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.
Hail, Terry
- When
- March 21, 7:09 PM CST to 7:32 PM CST
- Where
- Terry County, 1 mi N of Brownfield to 2 mi NE of Meadow
- Measured
- 1.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 33.194, -102.280
|Multiple reports of large hail were received as a severe thunderstorm tracked northeastward along U.S. Highway 62 from just north of Brownfield to near Meadow. Hail sizes ranged from quarters to half dollars. No damage was reported. |
Hail, Lubbock
- When
- March 21, 7:40 PM CST
- Where
- Lubbock County, 7 mi SSW of Wolfforth
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.407, -102.066
Hail, Floyd
- When
- March 21, 7:55 PM CST
- Where
- Floyd County, 5 mi E of Floydada
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 33.980, -101.243
|Quarter size hail was reported along U.S. Highway 70/62 east of Floydada.|
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Iowa, March 21 to 22, 2007$332,000 · EF0 · 20 events
- Hail in Iowa, March 21, 2007$100,000 · 1.75 in hail · 16 events
- Flash Flood and Flooding in Illinois, March 21 to 22, 2007$50,000 · 1 in hail · 10 events
- Hail and Lightning Strike in Nebraska, March 21, 2007$5,000 · 3 in hail · 30 events
- Hail in Wisconsin, March 21, 20071 in hail · 27 events
- Hail in Washington, March 21, 20073 injured · 0.25 in hail · 1 event
- Hail in Minnesota, March 21, 20071.25 in hail · 6 events
- Hail in Iowa, March 21, 20071 in hail · 6 events
- Hail and Damaging Wind in Missouri, March 21 to 22, 2007$3,000 · 2 in hail · 6 events
- Hail in Wisconsin, March 21, 20071 in hail · 4 events
- Flooding in Indiana, March 21 to 25, 20073 events
- Winter Weather in Colorado, March 21 to 22, 20072 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 18342, 18343, 18344.